[Skip to Content]
[Skip to Content Landing]
Article
April 15, 1933

LATE ETHER CONVULSIONSREPORT OF TWO CASES

JAMA. 1933;100(15):1150-1152. doi:10.1001/jama.1933.02740150008003
Abstract

The occurrence of generalized convulsions during deep ether anesthesia, some cases ending in death, has stimulated much active discussion in the British medical literature since 1925. A personal experience with two cases, one of which was fatal, would seem to justify this report, since a careful survey of the American literature during the past decade reveals no similar reports, and more particularly since Blomfield1 of the Anesthetics Committee of the Medical Research Council and of the Royal Society of Medicine has recently asked for American reports.

THE CONVULSION  The phenomenon in question is quite distinct from the familiar ether tremor or clonus that develops early in anesthesia, and it must not be confused with the jactitations that may occur under ether when there is oxygen limitation. The attack generally begins when the patient is deeply under the anesthetic, with slight twitchings about the eyes or mouth. These are followed

First Page Preview View Large
First page PDF preview
First page PDF preview
×